• Having many problems with treatment

    Asked by Anamaria on Wednesday, June 18, 2014

    Having many problems with treatment

    My blood count never truly came up. It is now at .9 and should be around 1.5 for chemo treatment. I know there is nothing that can bring it up. I am taking taxel instead of continuing the AC of my treatment. I take taxel once a week every week. So I can tolerate the meds. I have discoloration on my nails, my fingers and arm hurt and are swelling on the same side as my breast cancer operation. Do I see a different doctor than the oncologist about my hand and arm? Is there anything I can do to assist in my treatment? I will see my oncologist on Thursday to discuss where we are at in my treatment, especially since I started getting very thick blood and small blood cloths. Recently went to unguents care at MSKCC. Now taking Gabapentin to thin the blood and breakdown the cloths. Any advice is helpful!

    12 Answers from the Community

    12 answers
    • maggieH's Avatar
      maggieH

      Neulasta and neupogen are both bone marrow stimulators that will help to get your blood counts up to safe levels. Were these tried? They are standard of care at many cancer centers. The gabapentin is more likely for the arm aching, it doesn't affect the blood - it works on nerves. Is the arm swelling from lymphedema from you node biopsy since it is on the same side as your breast surgery? If so, you should be covered by your insurance to get the lymphedema compression sleeves to help with that. Keeping my arm elevated above my heart when the swelling happened helped to get the swelling down and then the compression sleeves helped to keep it manageable. Are you being treated at an academic medical center or a local hospital? It may be worth it to get a consultation at a larger facility that has more patient education and support services.

      over 6 years ago
    • junie1's Avatar
      junie1

      20+ yrs ago, I was going thur chemo and experienced the side effects of low white blood count. after each chemo treatment I would get blood booster shots,, at that time, it was once a day for 10 days! Now the shot is just one time, usually the day after the treatment. or maybe it's in pill form. You might want to talk to the onc about this.. having a very low blood count will expose you to infections, and getting sick.. Has your doctor's advised you to stay away from crowds? Mine did,, but I was working a full time job,, at a grocery store,, and in the Health and Beauty care section,, guess I was exposed to all sorts of sick people back then,, after all ,, they came in to get cold meds!. Even today,, when I have labs done,, my white and red blood cell count is not up that high,, but it about the same numbers all the time,,
      Talk to your doctors,, tell them all your concerns,, even if it sounds silly to you,, It's Not!!
      stay strong

      over 6 years ago
    • GregP_WN's Avatar
      GregP_WN

      I had low blood counts too back years ago, that was 27 years ago before the new drugs came out to bring up your WBC. I landed in the hospital a couple of times just to have antibiotics to get rid of an infection that started because of the low WBC. Ask your oncologist about the nails, and any other problem you may be having. It's his job to manage the side effects. You don't have to wait for an apt. call the office and describe the problems and see if they want you to come in early. I hope you get these issues fixed.

      over 6 years ago
    • Kathy1's Avatar
      Kathy1

      I assuming you are referring to your white blood count. That is quite normal for it to go low after chemo. During this time that it is low avoid being around people who are sick. Also no fresh fruit or vegetables - canned is best. Your doctor can prescribe a shot of nuelasta. The shot will help your white blood count. You will feel like you had the flu after the shot, I suggest taking Tylenol right after the shot and for about three days. Hope this helps and best of everything.

      over 6 years ago
    • fiddler's Avatar
      fiddler

      Neulasta is a shot you get in the tissue over your abdomen. It boosts your cell count. I had 3 or 4 over the course of chemo and they kept my count up.

      over 6 years ago
    • alimccalli's Avatar
      alimccalli

      Agree with suggestions to talk to your doc...ask about Neulasta or Nuepogen shots if you are not already getting them. I experienced the low blood counts pretty much continuously through treatment, and the Nuepogen helped quite a bit. If you haven't been given instructions on Nuetropenia precautions, ask the doc or a nurse for more information. You are very susceptible to infection when your counts are extremely low - you can get sick from normal bacteria in your own body...I did and would up in ICU for awhile...but you need to be extra careful!

      over 6 years ago
    • mcgheere's Avatar
      mcgheere

      The discoloration on your nails is from the treatment, some people loose their nails completely. You should see this on your toe nails as well. The Gabapentin is definitely for your nerve endings, the meds they are giving you may damage the nerve endings in your fingers and toes and cause numbness, tingling.
      I received a shot of Neulasta the day after each chemo treatment, which was supposed to bring up the blood count as well as protect my bones, definitely something to check into.
      Hope that is helpful, hang in there.

      over 6 years ago
    • raven's Avatar
      raven

      The arm swelling could be lymphedema. It seems, shockingly, that many doctors are not well informed about lymphedema. It needs to be addressed as soon as possible. You may want to ask your Dr. for a referral to a lymphedema treatment trained physical therapist.

      over 6 years ago
    • glam's Avatar
      glam

      Let your doctor to know any and each side effect you have and directly ask him what you can do to minimize each of them....nowadays there are too many options you can take to support you while facing such an aggressive treatment as chemo treatment is......in the case of hands and foot syndrome your doctor may recommend you a peripheral neurologist or a physiotherapist or both to help you....as a stage IV B colon cancer survivor, I had a very aggressive treatment and almost all side effects they told me I "might" have....I DID.....so I asked for all kind of support to help me to overcome this phase and to be here......wishing you all the best and a very successful treatment cancer killing.....God bless you and continue blessing all of us

      over 6 years ago
    • Anamaria's Avatar
      Anamaria

      I'm keeping my dr abreast of all my side effects. Can't take Neulasta almost had a heart attack from it. Dr said I'm allergic to that family of drugs. Not taking AC now the dr is giving me Taxol once a week. Still having side effects in unguents care unit at MSKCC for pain in left breast and finger pain. Dr wanted me to come in to check what is happening with my health. I was her two days ago and now I'm back. I hope everything is alright. I will try everything that was suggested and talk with my dr tomorrow. Not sure I will get Taxol infusion tomorrow. Waiting for test orders to come down.thanks for all your good wishes. I will keep in touch

      over 6 years ago
    • Anamaria's Avatar
      Anamaria

      I do have some swelling in my left hand,arm and leg. Told to continue the exercises to prevent lymphedema. I now have the butterfly in my arm last visit ti unguents care it was in for 5hours hopefully it won't be that long this time.

      over 6 years ago
    • Carol1286's Avatar
      Carol1286

      I had Neulasta at my infusion center the day after AC. When my WBC's were critically low and I was hospitalized, I was given abdominal Nupegen (sp) shots daily. My RBC's were also low and had three units of blood. Talk to your oncologist. Mine was fantastic.

      over 6 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.